Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Paducah, KY

May 20, 2018Fulton County, Kentucky; New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2018, 3:28 PM CDT for Fulton County, Kentucky; New Madrid County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2018, 3:28 PM CDT (20:28 UTC)
Expired
May 20, 2018, 4:15 PM CDT
In force
47 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:10 PM CDT, 18 minutes earlier.

Area forecast discussion, May 20, 3:10 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
310 PM CDT Sun May 20 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 312 PM CDT Sun May 20 2018

Main convective line moving through southern Illinois and the delta
region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS
surface based CAPE stretching from the Mississippi River near New
Madrid, then arcing northeast into northwest Kentucky south of
HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic
with parts of the line seeing gust front extension ahead of the
line.

Cleared a few counties from Severe Thunderstorm Watch behind the
line of thunderstorms. There will be a few hours of boundary
layer stabilization before the flow returns southerly across the
area, priming the pump for later tonight into Monday over western
sections of southeast Missouri and southwest Illinois.

Although there is some timing issues for the resumption of new
showers and thunderstorms behind the current line of convection,
both the RAP and CMC model guidance suggest new convection will
fire back further west into Missouri and slowly work east back
into our area overnight and during the day on Monday. Channeled
vorticity in the southwest flow aloft will help to maintain
periodic lines of showers and thunderstorms from Monday night into
Tuesday, with the main activity shifting east with the front.

.LONG TERM...(Wednesday through Sunday)
Issued at 312 PM CDT Sun May 20 2018

Fairly high confidence of an unseasonably warm pattern Wednesday
through Friday with little if any precipitation coverage most of the
time. A nearly stationary mid/upper level high pressure ridge will
be the main weather influence through the lower and mid MS River
Valley through that time frame, with little low level
forcing/triggers. Expect daily highs well into the 80s each
afternoon. Temps will cool back into the 60s at night.

As we head into next weekend, a system over the northern Gulf of
Mexico is expected to drift slowly north into the southern Gulf
Coast states. At the same time, a mid level trof and associated weak
surface front should be working east/southeast toward the Ms River
and lower OH river Valleys. This would lead to increasing
shower/thunderstorm chances on Saturday into Sunday, especially
during the heat of the day. Conditions should also remain quite warm
and humid through the weekend. It will be interesting to see how
well, if any, the two systems can merge into one deep elongated trof
by that time.

&&

.AVIATION...
Issued at 100 PM CDT Sun May 20 2018

Due to uncertainty on coverage of storms today through Monday
morning, kept with conditional (TEMPO) groups of MVFR ceilings and
visibilities associated with thunderstorm activity. Most cloud
bases associated with the thunderstorm activity has remained above
2kft agl. Outside of thunderstorm activity, keep ceilings in VFR
category through the forecast period for all of the WFO PAH TAF
sites.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...GM
AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1207 pm CDT Sun May 20 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1207 pm CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

The Storm Prediction Center in Norman Oklahoma has placed part of
southeast Missouri, southern Illinois, and the Purchase area of west
Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail
will be the primary hazards, with locally heavy rain and lightning
secondary hazards as well.

The Slight Risk area stretches from Doniphan and Piedmont Missouri
in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg
Illinois to the north, then down to Paducah and Mayfield Kentucky to
the east.

A Marginal Risk of severe storms covers the remainder of the Quad
State region this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances will continue Monday, especially in the
afternoon and early evening. Once again, a few of the strongest
storms could produce hail and strong gusty winds.

Daily chances of thunderstorms are expected Tuesday through
Saturday. Locally heavy rain and lightning will be the primary
concerns during this period. The probability of widespread
hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however spotters are
encouraged to monitor the latest severe weather outlooks.

MY/RST

In the hours before

Special weather statement, May 20, 1:35 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT Sun May 20 2018

ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114-
202045-
JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE-
JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN-
ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE,
MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA,
GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN,
CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND,
BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
135 PM CDT Sun May 20 2018

...Special Weather Statement...

At 135 pm, a band of strong thunderstorms extended from just west
of West Frankfort to the Cape Girardeau area, southwest to near
Bloomfield. Movement of the activity was east 15 to 20 mph.

As the storms continue east, some of the stronger storms may
produce hail up to dime size and gusty winds in excess of 40
mph across portions of southern Illinois and southeast Missouri.
A few storms may increase in intensity and require a warning
through mid afternoon.

A Severe Thunderstorm Watch remains in effect for much of the area
through 8 pm. Continue to monitor weather conditions through the
afternoon.
Local storm report, May 20, 2:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             MARION                  37.73N 88.94W
05/20/2018  E0.88 INCH       WILLIAMSON         IL   PUBLIC

&&

DWS
Special weather statement, May 20, 2:50 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
250 PM CDT SUN MAY 20 2018

ILZ085-086-202015-
Saline IL-Williamson IL-
250 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON AND WESTERN
SALINE COUNTIES UNTIL 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pittsburg, or 10 miles east of Marion, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrisburg, Galatia, Pittsburg, Carrier Mills, Raleigh, Stonefort and
Muddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
southern Illinois.

LAT...LON 3761 8883 3779 8887 3788 8851 3761 8846
TIME...MOT...LOC 1949Z 260DEG 14KT 3771 8876

DAVEB
Local storm report, May 20, 3:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             CARRIER MILLS           37.69N 88.63W
05/20/2018  M0.88 INCH       SALINE             IL   LAW ENFORCEMENT

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:42 PM CDTSevere Thunderstorm WarningPAHBallard30 min
May 20, 3:36 PM CDTSpecial Weather StatementPAHCalloway39 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningPAHFulton32 min
May 20, 4:35 PM CDTFlash Flood WarningPAHCalloway115 min
May 20, 5:21 PM CDTSpecial Weather StatementPAHHenderson24 min
May 20, 5:55 PM CDTSpecial Weather StatementPAHDaviess, McLean, Muhlenberg50 min
May 20, 2:14 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski18 min
May 20, 2:18 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski42 min
May 20, 2:50 PM CDTSpecial Weather StatementPAHSaline25 min
May 20, 3:10 PM CDTSevere Thunderstorm WarningPAHSaline35 min
May 20, 2:45 PM CDTSevere Thunderstorm WarningPAHNew Madrid45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.